Officials Warn About Complications From Epidural Steroid Injecti - NewsChannel5.com | Nashville News, Weather & Sports

Officials Warn About Complications From Epidural Steroid Injections

Posted: Updated:

By Jennifer Kraus
Consumer Investigator

NASHVILLE, Tenn.- It turns out fungal meningitis isn't the only thing patients who got tainted medication from epidural steroid injections need to worry about. The Tennessee Department of Health is once again reaching out to these patients, warning them now of other potential complications, after some 49 patients have developed other infections and serious conditions.

It's yet another reason there are growing calls for the federal government to step in and do something to make epidural steroid injections safer, the shots at the center of the outbreak.

As NewsChannel 5 Investigates first exposed Monday night, patients have been experiencing life-changing complications from these injections since well before people started dying from the contaminated medicine. And, now patient advocates say it's time for federal regulators to get involved.

"We need action from the very top. We need a national response to this crisis," according to Helen Bertelli.

The 36-year old mother of two had an epidural steroid injection or ESI for back pain, and like a growing number of other patients, she developed a painful, life-changing complication. It's called arachnoiditis and it's an incurable condition that can cause numbness and extreme, even constant pain the lower back and legs. And, in the worst cases, it can cause paralysis.

Now, while Congress holds hearing in Washington focusing on the fungal meningitis outbreak, Bertelli fears it won't be enough.

Before she had her injection, Bertelli recalled, "I was told there is no risk of long-term complications and that simply isn't true."

Bertelli, who lives in North Carolina, is now part of several grassroots groups, including EndArachNow.org, pushing for tougher regulations and standards for those who administer ESI's.

"You have a lot of physicians and nurses giving injections and they don't know what they're doing because they don't have proper training," she told NewsChannel5 Investigates.

And, Dr. Laxmaiah Manchikanti agrees. He's the chairman of the American Society of Interventional Pain Physicians and has been giving these injections for more than 20 years. In recent years though, he says, he's seen more and more doctors jump into the epidural steroid business, in large part, because it pays so well, and they're pushing more and more patients to have them.

But, not everyone who's giving these shots, according to Manchikanti, is first getting the extensive training he believes is needed. So, mistakes are being make and patients, he says, are suffering because the needle is put in the wrong place or in too far and the lining of the spinal cord is punctured.

"There should not be that many complications, if they are properly performed," Manchikanti explained.

"It's a very large problem. It's a very significant problem," Bertelli stated.

And, that's why she sent a letter to the FDA this summer calling for more training for those who administer ESI's, asking the FDA to track the number of patients who suffer from complications, and pushing for patient consent forms to include meningitis and arachnoiditis as possible risks. The response she got from the FDA, she says, was underwhelming.

But, that, of course, was before hundreds of ESI patients got fungal meningitis from contaminated medicine and before there was Congressional interest in Washington.

And, as much as Bertelli hates what's put these injections in the spotlight, she's hoping those who can make a difference now will.

"This is not a new problem. It's just grown bigger as a result of the fungal meningitis outbreak and if we just focus on tainted medication, we will not learn anything from this," she said.

And while there is no proof at this point that the fungal meningitis outbreak was caused by anything more than the contaminated medication, the CDC now confirms that some of the patients with fungal meningitis are experiencing symptoms of arachnoiditis. And, the Tennessee Department of Health says that includes patients here in Tennessee. Both the Health Department and the CDC say they are closely monitoring this development.

Past Stories

Powered by WorldNow
Powered by WorldNow
All content © Copyright 2000 - 2014 NewsChannel 5 (WTVF-TV) and WorldNow. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.